Unfortunately, the moon face is one of the common side effects of Prednisone. For most, the moon face starts to go away when the steroids are stopped (after tapering down). It does not happen immediately, but it does gradually go away when you are no longer taking steroids.
One of the problems with tapering Prednisone is that, for some, when the dosage is decreased, the symptoms return. So, they have to increase their dosage again (until the symptoms are under control) and then start the tapering all over. Some find that they cannot taper down to nothing, but have to stay on a small dosage in order to keep symptoms under control. They are then given another medication that helps to manage symptoms and helps to keep the steroid dosage low (like Methotrexate, or Imuran).
Discontinuation of steroid medications should be done on a gradual basis (i.e. tapered), except if they have been given over a very short period of time. The time of use necessitating taper may vary per prescribing doctor. The longer that you have been taking steroids, the slower your taperimng should be. The acceptable protocol is usually as follows:
* by 5 mg increments when you are taking less than 40 mg of prednisone
* by only 2.5 mg when you are taking 20 mg of prednisone or when you've tapered down to 20mg of prednisone.
* by 1 mg increments if you are taking 10mg or once you've reached 10 mg of prednisone.
However, as I said, the tapering amount depends upon your doctor. If you feel you are experiencing symptoms, you must let your doctor know so that the dosage can be modified.
Peace and Blessings
Look For The Good and Praise It!